Medline ® Abstract for Reference 10
of 'Overview of the causes and treatment of hyperphosphatemia'
Hyperphosphatemia due to fosphenytoin in a pediatric ESRD patient.
McBryde KD, Wilcox J, Kher KK
Pediatr Nephrol. 2005 Aug;20(8):1182-5. Epub 2005 Jun 18.
Fosphenytoin is indicated for the treatment of generalized convulsions and seizures occurring during neurosurgery. Metabolites of fosphenytoin include phenytoin, phosphate, and formaldehyde. The drug monograph recommends caution in administering fosphenytoin to patients in whom phosphate restriction is necessary. Additionally, fosphenytoin has altered pharmacokinetics in end-stage renal disease patients. We report a 17-year old African-American male with end-stage renal disease who developed acute hyperphosphatemia to 3.9 mmol/L (12.1 mg/dL) following the intravenous administration of 1000 mg of fosphenytoin for an idiopathic complex partial seizure. To our knowledge, this is the first report of acute hyperphosphatemia due to fosphenytoin administration. Due to this risk of hyperphosphatemia, we recommend that fosphenytoin should be used with caution in the end-stage renal disease population.
Department of Nephrology, Children's National Medical Center, The George Washington University, Washington, DC 20010, USA. firstname.lastname@example.org